Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 19, NWS Duluth, MN

April 6, 2021

NWS Duluth, MN issued this small craft advisory at Apr 6, 2021, 8:47 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2021, 8:47 AM CDT (13:47 UTC)
Expired
Apr 6, 2021, 12:00 PM CDT
In force
3 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

121 
WHUS73 KDLH 061347
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
847 AM CDT Tue Apr 6 2021

LSZ140>143-061700-
/O.NEW.KDLH.SC.Y.0019.210406T1347Z-210406T1700Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
847 AM CDT Tue Apr 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...North winds 15 to 25 kt and waves 1 to 3 ft.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN 
  and Silver Bay Harbor to Two Harbors MN.

* WHEN...Until noon CDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 6, 6:43 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 6, 6:43 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
643 AM CDT Tue Apr 6 2021

.DISCUSSION...(Today through Monday)
Issued at 417 AM CDT Tue Apr 6 2021

Thunderstorms will gradually dissipate this morning with another
day of relatively low RH values forecast. The rain last evening
through the overnight over northwest Wisconsin should buoy min RH
values in the 30 to 40 percent range through the afternoon. Rain
chances return to the Northland tonight and will continue through
the remainder of the week as a slow-moving low settles over the
region.

A cold front stretched from surface low pressure over far
northern Ontario across western Lake Superior to near the Twin
Cities to Sioux City and across central Nebraska early this
morning. Convergence along the front and the tail end of a veering
low-level jet over northwest Wisconsin supported a line of
thunderstorms from the Bayfield Peninsula west to near Superior,
WI as of 330 AM. These showers and storms will propagate
southeastward and weaken with time over the next few hours.

Once the storms dissipate, look for dry conditions and clearing
skies for much of the day. Humidity values will be low once again
this afternoon across the Northland with 15 to 25 percent minimum
RH values for portions of northern Minnesota and readings in the
30 to 40 percent range for much of northwest Wisconsin and
portions of central and east-central Minnesota where rain fell
yesterday evening and early this morning. Winds are expected to be
lighter for most locations, limiting fire weather concerns.

A slow-moving low pressure system will move into the region
tonight with rain and thunderstorm chances expanding northward
into the Upper Midwest. Look for a prolonged period of light rain
and a few thunderstorms off and on through Saturday. Rainfall
amounts of a half-inch to over 3 inches are expected during that
period. The long duration rainfall and dry antecedent conditions
will limit the flood potential. However, should locally heavier
thunderstorms develop, brief and localized minor flooding or
ponding of water in low-lying areas and on roads will be possible.
Temperatures will be a challenge through the second half of the
week. Average high temperatures for the second week of April are
in the upper 40s to low 50s and with precipitation and cloud
cover, we may see readings in that neighborhood. Several
deterministic models and the NBM point to warm air advection over
northwest Wisconsin Wednesday and Thursday which may keep temps
elevated, in the upper 50s to low 60s. Nudged temperatures cooler
than the NBM guidance by a few degrees during that period. Can’t
entirely rule out the warmer signal over Ashland, Iron, and Price
counties, east of the lake influence, where I may be too cool
with this forecast.

Another area of low pressure may move through the Upper Midwest
early next week and some indications have temperatures trending
colder with that system. A few snowflakes can’t entirely be
ruled out Monday afternoon and evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 642 AM CDT Tue Apr 6 2021

Rain has moved out of the region with mostly clear skies and VFR
conditions across all terminals. Some gusty winds are possible this
morning as the cold front exits the area. VFR conditions persist for
much of the day until precipitation moves in this evening. MVFR and
even IFR conditions will move into the region from south to north
after 00Z, with isolated thunderstorms possible in NW WI. Rain is
expected to reach all terminals by the end of the TAF period with
MVFR conditions at KHIB and KINL, and IFR conditions at KBRD, KDLH,
and KHYR.

&&

.MARINE...
Issued at 417 AM CDT Tue Apr 6 2021

Isolated thunderstorms will affect the South Shore early this
morning. Wind gusts to 25 kts, small hail, and occasional cloud-
to-water lightning are the main concerns. A cold front will push
east of the waters by late morning with light northwest winds
expected into this afternoon. An area of low pressure will
approach the region this afternoon and tonight. Look for winds to
veer southeasterly this afternoon and remain light. As the surface
low strengthens and moves into southern Minnesota tonight, look
for winds to back northeasterly and wind speeds to increase. Small
Craft Advisories will be needed Wednesday through Thursday
afternoon and there is a potential for a few gale-force gusts,
especially near the Twin Ports and the Outer Apostle Islands. Rain
and isolated thunderstorms are expected as the low pressure
system loiters over the region through the remainder of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  40  44  40 /   0  80  90  80
INL  57  37  50  38 /   0  50  60  60
BRD  61  43  49  42 /  30  80  90  70
HYR  62  44  56  46 /  40  90  80  80
ASX  54  39  47  41 /  20  80  80  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Huyck
AVIATION...Levens/Huyck
MARINE...Huyck
Hazardous weather outlook, Apr 6, 4:38 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
438 AM CDT Tue Apr 6 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
438 AM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance for isolated thunderstorms late this
afternoon and evening over NW WI and northeast MN. Severe weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms may continue into Wednesday. Severe weather is
not expected at this time. An extended period of rainfall is
expected Wednesday to Saturday morning across the region, with
heavier amounts along and south of U.S. Highway 2 in Minnesota
and Wisconsin. Precipitation amounts of 0.5 to 3 inches are
expected. Ponding of water on roadways and localized minor
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-070945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
438 AM CDT Tue Apr 6 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

There is a slight chance for isolated thunderstorms late this
afternoon and evening. Severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms may continue into Wednesday. Northeast
gales are possible Wednesday and Thursday and conditions will
likely be hazardous to small craft.

Levens/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Apr 6, 2:51 AM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
251 AM CDT Tue Apr 6 2021

MNZ037-060815-
Carlton/South St. Louis-
251 AM CDT Tue Apr 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...

At 250 AM CDT, a strong thunderstorm was over Pike Lake Near Duluth,
or 9 miles northwest of Duluth, moving east at 30 mph.

Wind gusts up to 35 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Hermantown and Proctor around 300 AM CDT.
  Duluth, Superior and City of Rice Lake around 315 AM CDT.

Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Twig, Munger, Congdon Park, Spirit Valley, Central
Hillside, Chester Park and Kenwood.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4675 9210 4674 9212 4673 9213 4677 9244
      4691 9242 4694 9203 4672 9206
TIME...MOT...LOC 0750Z 278DEG 25KT 4685 9230

Levens/Huyck
Special weather statement, Apr 6, 3:18 AM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
318 AM CDT Tue Apr 6 2021

MNZ037-WIZ001-060845-
Carlton/South St. Louis-Douglas-
318 AM CDT Tue Apr 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...NORTHEASTERN CARLTON AND NORTHERN DOUGLAS COUNTIES...

At 317 AM CDT, strong thunderstorms were along a line extending from
near French River, to near Duluth, to near Scanlon, and moving east
at 30 mph.

Wind gusts up to 30 mph, pea size hail, and occasional cloud to
ground lightning can be expected with these storms.

These storms will be near...
  French River around 325 AM CDT.
  Wisconsin Point around 345 AM CDT.

Other locations impacted by these storms include Cody, Park Point,
Billings Park, Gary New Duluth, Morgan Park, Mouth Of Brule, Congdon
Park, Lakeside-Lester Park, Spirit Valley and Central Hillside.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4672 9248 4693 9182 4693 9173 4678 9203
      4673 9195 4673 9179 4680 9158 4675 9155
      4660 9201
TIME...MOT...LOC 0817Z 280DEG 24KT 4686 9189 4682 9205 4672 9237

Levens/Huyck
Local storm report, Apr 6, 3:33 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     HAIL             3 NE HERMANTOWN         46.84N 92.21W
04/06/2021  E0.25 INCH       ST. LOUIS          MN   OFFICIAL NWS OBS

&&

KL
Local storm report, Apr 6, 7:32 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
732 AM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     HAIL             CLOQUET                 46.72N 92.46W
04/05/2021  E0.88 INCH       CARLTON            MN   PUBLIC

            REPORT FROM SOCIAL MEDIA WITH IMAGES.

1145 PM     HAIL             1 ENE CLOQUET           46.72N 92.44W
04/05/2021  M1.25 INCH       CARLTON            MN   PUBLIC

            SOCIAL MEDIA REPORT WITH IMAGE.

&&

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:16 PM CDTSpecial Weather StatementDLHPine14 min
Apr 5, 10:29 PM CDTSpecial Weather StatementDLHPine16 min
Apr 5, 10:45 PM CDTSpecial Weather StatementDLHPine15 min
Apr 5, 11:00 PM CDTSpecial Weather StatementDLHPine15 min
Apr 5, 11:14 PM CDTSpecial Weather StatementDLHPine16 min
Apr 5, 11:30 PM CDTSpecial Weather StatementDLHCarlton15 min
Apr 5, 11:33 PM CDTSpecial Weather StatementDLHCarlton12 min
Apr 5, 11:44 PM CDTSpecial Weather StatementDLHCarlton16 min
Apr 5, 11:46 PM CDTSpecial Weather StatementDLHCarlton14 min
Apr 5, 11:53 PM CDTSpecial Weather StatementDLHAitkin22 min
Apr 5, 11:59 PM CDTSpecial Marine WarningDLH31 min
Apr 6, 12:17 AM CDTSpecial Marine WarningDLH28 min
Apr 6, 2:25 AM CDTSpecial Weather StatementDLHCarlton20 min
Apr 6, 2:51 AM CDTSpecial Weather StatementDLHCarlton24 min
Apr 6, 1:50 PM CDTGale WarningDLH47 hr
Apr 5, 7:12 PM CDTSpecial Weather StatementDLHAshland18 min
Apr 5, 7:15 PM CDTSpecial Weather StatementDLHSawyer15 min
Apr 5, 7:29 PM CDTSpecial Weather StatementDLHAshland16 min
Apr 5, 7:44 PM CDTSpecial Weather StatementDLHAshland16 min
Apr 5, 7:59 PM CDTSpecial Weather StatementDLHIron16 min
Apr 5, 8:02 PM CDTSpecial Weather StatementDLHDouglas13 min
Apr 5, 8:16 PM CDTSpecial Weather StatementDLHDouglas14 min
Apr 5, 9:18 PM CDTSpecial Weather StatementDLHIron12 min
Apr 5, 9:42 PM CDTSpecial Weather StatementDLHSawyer18 min
Apr 5, 9:54 PM CDTSpecial Weather StatementDLHWashburn21 min
Apr 5, 10:06 PM CDTSpecial Weather StatementDLHSawyer9 min
Apr 5, 10:17 PM CDTSpecial Weather StatementDLHSawyer13 min
Apr 5, 11:13 PM CDTSpecial Weather StatementDLHDouglas17 min
Apr 5, 11:35 PM CDTSpecial Weather StatementDLHDouglas10 min
Apr 5, 11:47 PM CDTSpecial Weather StatementDLHDouglas13 min
Apr 6, 12:02 AM CDTSpecial Weather StatementDLHDouglas13 min
Apr 6, 3:18 AM CDTSpecial Weather StatementDLHDouglas27 min

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.